Kentucky, 2012

Heavy Snow and Winter Weather in Kentucky, December 21, 2012

December 21, 2012 · NWS JKL · 20 events in 10 counties and zones

Accumulating snowfall fell across portions of eastern Kentucky on December 21, 2012. Snowfall amounts ranged from a dusting up to 2 inches for many locations east of I-75.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Accumulating snowfall fell across portions of eastern Kentucky on December 21, 2012. Snowfall amounts ranged from a dusting up to 2 inches for many locations east of I-75. However, a band of heavier snow setup over southern Menifee, western Morgan, northern Wolfe and northern Magoffin Counties producing 3 to 5 inches in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 21, 3:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 21, 3:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
340 AM EST FRI DEC 21 2012

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 243 AM EST FRI DEC 21 2012

THE PARENT LOW RESPONSIBLE FOR THE COLD AIR AND GUSTY WINDS HAS JUST
RECENTLY MOVED INTO SRN CANADA JUST NORTH OF CLE. VERY TIGHT GRADIENT
WITH THE FOLLOWING HIGH PRESSURE OVER THE PLAINS WILL CONTINUE UNTIL
LATE SAT MORNING. HOWEVER IT LOOKS LIKE THE GRADIENT WILL RELAX JUST
ENOUGH THAT WE WILL BE ABLE TO DROP THE WIND ADVISORY BY 00Z SAT.
STILL EXPECTING SOME GUSTY WINDS..JUST NOT UP TO ADV CRITERIA. THE
OTHER FACTOR WITH THIS SYSTEM WILL BE THE FETCH OFF OF LK MI WHICH
POINTS A TRAJECTORY AT ERN KY AND POSSIBLE LINGERING UPSLOPE FLURRIES
AND SNOW SHOWERS FOR OUR ERN HIGH COUNTRY. WILL CONTINUE POPS FOR OUR
ERN COUNTIES THRU ALL OF TODAY AND EVEN INTO THE EARLY EVENING
TONIGHT. WITH THE CURRENT SNOWFALL AND LASTING THRU TODAY THERE COULD
BE SOME ACCUMULATIONS BY TONIGHT. LOWEST TOTAL SNOW THRU 12Z SAT WILL
BE LESS THAN A HALF INCH IN OUR SWRN COUNTIES...AROUND ONE INCH FOR
MOST OF THE AREA SOUTH OF THE MTN PARKWAY AND WEST OF HWY 15...ONE AND
A HALF UP TO 2 INCHES NORTH OF THE MTN PARKWAY AND TWO TO TWO AND A
HALF INCHES IN OUR ERN COUNTIES WITH OVER 3 INCHES POSSIBLE IN THE
HIGHER ELEVATIONS ALONG THE WVA/VA BORDER. WILL CONTINUE THE SNOW ADV
FOR THE IMPACT WITH MANY OF THE SCHOOLS STILL IN SESSION TODAY BEFORE
GOING ON CHRISTMAS BREAK. THE GROUND IS STILL WARM AND ACCUMULATING
SNOW WILL BE SLOW BUT HIGH TEMPS ON SAT ARE ONLY EXPECTED TO GET UP
TO THE FREEZING MARK..SO WITH 36 HR OF BELOW FREEZING TEMPS...THE TOP
LAYERS OF THE GROUND AND ESPECIALLY GRASSY SURFACES...BRIDGES...
OVERPASSES AND ELEVATED SURFACES WILL SEE THE BEST ACCUMULATIONS AND
POSSIBLY SOME FREEZING OF THE RECENT RAIN INTO ICY PATCHES. WILL ADD
THE POTENTIAL FOR SLICK SPOTS TO WSW THIS MORNING. BY SAT THE EASING
OF THE NW WIND ACCOMPANIED BY INCREASED SUNSHINE WILL ALLOW TEMPS TO
CLIMB TO NEAR 40.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 335 AM EST FRI DEC 21 2012

THE EXTENDED PERIOD OF THE FORECAST LOOKS TO BE QUITE ACTIVE...WITH
TWO DISTINCT PERIODS OF ACTIVE WEATHER. THE FIRST ROUND OF
INTERESTING WEATHER WILL TAKE PLACE MONDAY AND MONDAY...AS AN AREA OF
LOW PRESSURE TAKES SHAPE OVER THE WESTERN GULF OF MEXICO. THIS LOW
PRESSURE SYSTEM WILL STRENGTHEN AS IT MOVES INLAND AND TAPS INTO
MOISTURE FROM THE CENTRAL GULF OF MEXICO. THIS INITIAL SYSTEM WILL
MOVE INTO A FAIRLY WARM AIR MASS AS IT MOVES ACROSS THE TENNESSEE AND
OHIO VALLEYS...WHICH WILL MAKE FOR A VERY WET CHRISTMAS EVE...WITH
PRECIPITATION REMAINING IN THE FORM RAIN AREA WIDE THROUGHOUT THE
PERIOD. THIS SYSTEM WILL MOVE OFF TO THE EAST RATHER QUICKLY...AND
DRY WEATHER SHOULD BE ON TAP FOR MOST OF THE DAY ON TUESDAY.

THIS REPRIEVE WILL BE SHORT LIVED...HOWEVER...AS ANOTHER MORE POTENT
STORM SYSTEM TAKES SHAPE TUESDAY NIGHT AND WEDNESDAY. INITIALLY THERE
WILL BE TWO AREAS OF DISTURBED WEATHER TO BE CONCERNED ABOUT MIDWEEK.
FIRST...AN AREA OF LOW PRESSURE IS PROGGED FOR FORM IN THE LEE OF THE
ROCKY MOUNTAINS IN THE CENTRAL PLAINS LATE IN THE DAY ON TUESDAY. AS
THIS SYSTEM DIVES SOUTHEASTWARD...ANOTHER AREA OF LOW PRESSURE IS
EXPECTED TO FORM OVER THE WESTERN GULF OF MEXICO. THE FORECAST MODELS
THEN HAVE THESE TWO SYSTEMS MERGING INTO ONE LARGE FAIRLY STRONG
SYSTEM TUESDAY EVENING AND NIGHT. THIS AREA OF LOW PRESSURE...UNLIKE
THE MONDAY SYSTEM...WILL BEGIN TAPPING INTO A VERY COLD AIR MASS THAT
WILL EVENTUALLY MOVE OUT OF THE NORTHERN PLAINS AND INTO THE OHIO
VALLEY. AS THIS COLDER AIR MASS SETTLES OVER THE AREA WEDNESDAY
NIGHT...PRECIPITATION WILL MIX WITH AND EVENTUALLY CHANGE OVER TO ALL
SNOW. AFTER MIDNIGHT OR SO WEDNESDAY AND THROUGH THE DAY ON
THURSDAY...SOME LIGHT SNOW ACCUMULATIONS WOULD BE POSSIBLE. THE ONE
MITIGATING FACTOR WITH THIS WEATHER SYSTEM WILL BE JUST HOW MUCH COLD
AIR WILL BE AVAILABLE TO CHANGE PRECIP OVER TO SNOW WEDNESDAY NIGHT.
AT THIS TIME THE GFS AND ECMWF MODEL SOUNDINGS AND TIME HEIGHTS ARE
SUPPORTIVE OF LIGHT TO POSSIBLY MODERATE SNOW WEDNESDAY AND THURSDAY.
HOWEVER...THIS FAR IN ADVANCE IT IS ALWAYS DIFFICULT TO PINPOINT WHEN
AND WHERE SNOW WILL FALL AND HOW MUCH WILL FALL...SO THIS IS NOT A
HIGH CONFIDENCE FORECAST AT THIS TIME. AS TIME GOES ON...IF THE
MODELS CONTINUE PLAYING OUT THE WINTRY SCENARIO FOR THE MIDDLE OF
NEXT WEEK...THINGS COULD GET INTERESTING.

WENT USED A BLEND OF THE LATEST ECMWF AND MEXMOS GUIDANCE FOR
TEMPERATURES...GOING COLDER THAN MOS FOR THE HIGHS AND LOWS THURSDAY
AND FRIDAY. MADE A FEW TWEAKS HERE AND THERE TO THE WINDS FORECAST AS
WELL...AS IT LOOKS LIKE IT COULD BE A BIT WINDY WEDNESDAY NIGHT AND
THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1230 AM EST FRI DEC 21 2012

SHIFTING WINDS AND WIND GUSTS WILL BE THE BIGGEST CONCERN. CEILINGS
WILL BE MVFR TO SOME IFR IN SNOW SHOWERS GENERALLY FROM ABOUT 6Z
THROUGH ABOUT 12Z. VIS AND CIGS WILL BE LOWEST AT JKL AND IN
SOUTHEASTERN LOCATIONS WELL INTO FRI...GENERALLY IN THE MVFR
RANGE...BEFORE IMPROVING AROUND 20Z AND AFTER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ044-
050>052-058>060-088-104-106>115-117>120.

WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR KYZ068-
069-079-080-083>087-116.

&&

SHORT TERM...DUSTY
LONG TERM....AR
AVIATION...DUSTY
Hazardous weather outlook, Dec 21, 4:16 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
416 AM EST FRI DEC 21 2012

KYZ044-050>052-058>060-088-104-106>115-117>120-221230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
416 AM EST FRI DEC 21 2012

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WEST TO NORTHWEST WINDS AS HIGH AS 40 TO 45 MPH ARE EXPECTED
TODAY.

MUCH COLDER AIR MOVING IN BEHIND THE DEPARTING COLD FRONT WILL ALLOW
FOR SOME LIGHT SNOW TODAY. ADDITIONALLY...THE COMBINATION OF WIND
AND SNOW FALLING WILL RESULT IN POOR DRIVING CONDITIONS DUE TO LOW
VISIBILITY. SNOW ACCUMULATIONS GENERALLY AROUND ONE INCH ARE EXPECTED
WITH SLIGHTLY HIGHER AMOUNTS IN THE COUNTIES BORDERING WEST VIRGINIA
AND VIRGINIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT SNOW IS ALSO POSSIBLE LATE WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ALONG ANY WIND DAMAGE...HIGH WIND...OR SNOW
REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

KYZ068-069-079-080-083>087-116-221230-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
CLAY-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...MANCHESTER
416 AM EST FRI DEC 21 2012

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WEST TO NORTHWEST WINDS AS HIGH AS 40 TO 45 MPH ARE EXPECTED
TODAY.

MUCH COLDER AIR MOVING IN BEHIND THE DEPARTING COLD FRONT WILL ALLOW
FOR SOME LIGHT SNOW TODAY. ADDITIONALLY...THE COMBINATION OF WIND
AND SNOW FALLING WILL RESULT IN POOR DRIVING CONDITIONS DUE TO LOW
VISIBILITY. SNOW ACCUMULATIONS GENERALLY AROUND ONE INCH ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT SNOW IS ALSO POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ALONG ANY WIND DAMAGE...HIGH WIND...OR SNOW
REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

DUSTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 4 heavy snow. Local standard time, as filed.

Winter Weather, Powell

When
December 21, 5:00 AM EST to 10:00 AM EST
Where
Powell forecast zone
Reported by
Public
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

An inch and a half of snow fell in Stanton.

Winter Weather, Harlan

When
December 21, 5:00 AM EST to 10:30 AM EST
Where
Harlan forecast zone
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

An inch of snow fell in Harlan.

Winter Weather, Letcher

When
December 21, 5:00 AM EST to 10:30 AM EST
Where
Letcher forecast zone
Reported by
Department of Highways
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

An inch of snow fell in Whitesburg.

Winter Weather, Harlan

When
December 21, 5:00 AM EST to 10:30 AM EST
Where
Harlan forecast zone
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Two and a half inches of snow fell on Black Mountain.

Winter Weather, Powell

When
December 21, 5:00 AM EST to 10:30 AM EST
Where
Powell forecast zone
Reported by
COOP Observer
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

An inch and a half of snow fell 4 miles northeast of Slade.

Winter Weather, Wolfe

When
December 21, 5:00 AM EST to 10:32 AM EST
Where
Wolfe forecast zone
Reported by
NWS Employee
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Three inches of snow fell in Hazel Green.

Winter Weather, Letcher

When
December 21, 5:00 AM EST to 11:44 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Two inches of snow fell in Thornton.

Winter Weather, Floyd

When
December 21, 5:00 AM EST to 12:00 PM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

One and six tenths of an inch of snow fell 5 miles west northwest of Prestonsburg.

Winter Weather, Leslie

When
December 21, 5:00 AM EST to 12:23 PM EST
Where
Leslie forecast zone
Reported by
Trained Spotter
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Three inches of snow fell in Smilax.

Winter Weather, Menifee

When
December 21, 5:00 AM EST to 12:50 PM EST
Where
Menifee forecast zone
Reported by
Trained Spotter
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Three inches of snow fell 2 miles southwest of Frenchburg. It was very windy with lots of drifting snow.

Winter Weather, Wolfe

When
December 21, 5:00 AM EST to 1:20 PM EST
Where
Wolfe forecast zone
Reported by
Trained Spotter
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Three inches of snow fell in Daysboro.

Winter Weather, Wolfe

When
December 21, 5:00 AM EST to 1:20 PM EST
Where
Wolfe forecast zone
Reported by
911 Call Center
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Three inches of snow fell 1 mile south of Maytown.

Winter Weather, Magoffin

When
December 21, 5:00 AM EST to 1:30 PM EST
Where
Magoffin forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Two and a half inches of snow fell in Salyersville.

Winter Weather, Menifee

When
December 21, 5:00 AM EST to 2:00 PM EST
Where
Menifee forecast zone
Reported by
Emergency Manager
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Two inches of snow fell in Pomeroyton.

Winter Weather, Magoffin

When
December 21, 5:00 AM EST to 2:20 PM EST
Where
Magoffin forecast zone
Reported by
Department of Highways
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Two and a half inches of snow fell in Salyersville.

Winter Weather, Breathitt

When
December 21, 5:00 AM EST to 2:45 PM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

One and a half inches of snow fell 4 miles northeast of Jackson.

Heavy Snow, Wolfe

When
December 21, 5:00 AM EST to 5:54 PM EST
Where
Wolfe forecast zone
Reported by
Trained Spotter
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Four inches of snow fell 2 miles south of Hazel Green.

Heavy Snow, Morgan

When
December 21, 5:00 AM EST to 5:54 PM EST
Where
Morgan forecast zone
Reported by
Public
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Four and a half inches of snow fell 3 miles southwest of Ezel.

Heavy Snow, Menifee

When
December 21, 5:00 AM EST to 5:54 PM EST
Where
Menifee forecast zone
Reported by
Park/Forest Service
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Three and a half inches of snow reported at the Gladie Cultural Center.

Heavy Snow, Magoffin

When
December 21, 5:00 AM EST to 5:54 PM EST
Where
Magoffin forecast zone
Reported by
Department of Highways
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Magoffin County State Highway Garage estimates that around four inches of snow fell over extreme northwest Magoffin County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422527, 422528, 422529, 422530, 422531, 422532, 422533, 422534, 422535, 422536, 422537, 422538, 422540, 422542, 422544, 422546, 424114, 424115, 424116, 424118.